Alabama, 2002Lightning Strike in Alabama, July 29, 2002
July 29, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:00 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT MON JUL 29 2002
WELL I LIKE THE HANDLING OF SOME FEATURES ON THE AVN...AND OTHERS
ON THE ETA. OVERALL...SIGNIFICANT DIFFERENCES ARE FEW. WESTERLIES
HANG AROUND THE US/CAN BORDER AREA BUT TAKE A DIP SOUTH TOWARDS THE
END OF THE WEEK. TWO FEATURES OF INTEREST TO NOTE...UPPER TROUGH NW
OF CWFA...AND UPPER LOW IN VICINITY OF THE FL KEYS. BOTH MODELS
INDICATE VERY SLOW PROGRESSION OF THESE FEATURES AND PHASING TAKES
PLACE IN THE 54-66 HR TIME FRAME RIGHT OVER US. UNTIL THEN...BOUNDARY
LAYER REMAINS VERY MOIST AND UNSTABLE...WITH PRECIP WATER VALUES
HANGING AROUND 2 INCHES AND DEW POINTS LOW TO MID 70S. WITH THE
UPPER SUPPORT NEAR THE AREA THE NEXT TWO DAYS...POPS WILL BE 50-60
AREAWIDE AND WILL HOLD ONTO NIGHTTIME POPS AS WELL. OF ADDITIONAL
NOTE...KEY WEST RADAR SHOWS SOME CONVECTION AROUND A CYCLONIC FLOW
IN THE FAR SOUTHEASTERN GULF AND SURFACE REFLECTION MAY BE
FORMING. CONFIDENCE IN FORECAST GOES DOWN IF TROPICAL DEVELOPMENT
TAKES PLACE IN THE NORTHERN GULF.
LOOKING INTO THE EXTENDED CRYSTAL BALL...WHAT DO WE SEE FROM THIS
PARTICULAR PACKAGE? LONG RANGE MODELS GENERALLY AGREE THAT LARGE
FLAT MID TO UPPER LEVEL RIDGE BECOMES MORE AMPLIFIED ACROSS THE
EASTERN CONUS. CENTER OF RIDGE POSITIONED JUST NORTH OF THE
CWFA. EXACT PLACEMENT OF HIGH WILL DETERMINE WHERE POPS ARE
BEST. WEAKNESS/SHEAR AXIS AND UPPER LOW SLOWLY PHASE AND KEEP
WEAKNESS IN RIDGE ALONG THE GULF COAST. ATTM...DEEPEST
MOISTURE PUSHES INTO THE SOUTHERN CWA BY SAT AS DEEP EASTERLY FLOW
DEVELOPS. BEST RAIN CHANCES WILL BE SOUTH CWFA AND ALREADY MENTIONED
IN CURRENT ZONE ISSUANCE. 1000-850 THCKNS VALUES DROP FROM WHAT THEY
ARE NOW BUT MEAN HUMIDITY ALSO DROPS OFF QUITE A BIT ACROSS N HALF.
TEMPS SHOULD REMAIN IN THE LOWER 90S OR SO NORTH WITH TEMPS SOUTH
DEPENDANT ON CLOUD COVER AND RAIN BUT AROUND 90.
1ST PERIOD POPS WILL BE A LAST MINUTE DECISION...BUT EXPECT BEST
COVERAGE DURING THE EARLY EVENING HOURS.
PRELIM NUMBERS...
HSV TB 073/089 072/090 070/091 75263423
BHM TT 074/091 073/089 072/090 75353534
MGM TT 073/092 073/092 072/091 75453535
.BHM...NONE.
In the hours before
Special weather statement, Jul 29, 12:30 PM CST, 5 hours before
ALZ001>050-291930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUL 29 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
TYPICAL SUMMERTIME WEATHER CAN BE EXPECTED ACROSS NORTH AND
CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. DURING THE HEAT OF THE
AFTERNOON...ONLY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WHICH COULD LAST INTO THE EVENING HOURS.
ANY INDIVIDUAL STORM MAY BRIEFLY GROW STRONG ENOUGH TO REACH SEVERE
LIMITS AND PRODUCE HAIL OR GUSTY WINDS. NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS THAT DO
DEVELOP SHOULD DISSIPATE AFTER SUNSET.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
PLEASE REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE
STORM HAS PASSED.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Blount
- When
- July 29, 5:30 PM CST
- Where
- Blount County, Oneonta
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
A two-year-old boy was struck by lightning and eventually died from the injuries. The injury occurred as the boy was outside helping his family in the garden about 4.5 miles west of Oneonta.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, July 29, 20021 death · 4 injured · $831,000 · 53 kt wind · 38 events
- Wildfire in California, July 29 to 31, 2002$2.0 million · 1 event
- Damaging Winds in Ohio, July 29, 2002$593,000 · 14 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$245,000 · 50 kt wind · 29 events
- Hail and Damaging Winds in Ohio, July 29, 2002$117,000 · 74 kt wind · 24 events
- Damaging Winds in New York, July 29, 2002$139,000 · 61 kt wind · 10 events
- Dust Storm and Damaging Winds in Texas, July 29, 20022 injured · $90,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Indiana, July 29, 2002$80,000 · 9 events
- Damaging Winds in South Carolina, July 29, 2002$75,000 · 55 kt wind · 2 events
- Tornado in Florida, July 29, 2002$20,000 · F1 · 1 event
- Damaging Winds in Pennsylvania, July 29, 2002$55,000 · 3 events
- Damaging Winds in Indiana, July 29, 2002$36,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306614.